New York, 2019Tornado and Damaging Winds in New York, April 14 to 15, 2019
April 14 to 15, 2019 · NWS BGM · 14 events in 3 counties and zones
An intense cold front moved through Central New York and Northeast Pennsylvania during the late evening/overnight hours of the 14th into the 15th. This front eventually triggered a major squall line, which produced severe thunderstorms across the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $145,000
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An intense cold front moved through Central New York and Northeast Pennsylvania during the late evening/overnight hours of the 14th into the 15th. This front eventually triggered a major squall line, which produced severe thunderstorms across the area. This squall line also produced an EF1 tornado in the Port Crane/Fenton/Colesville Area in Broome County. The combination of the severe thunderstorms and EF1 tornado knocked down numerous trees and damaged several structures.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Apr 14, 7:01 PM EST, 2 hours 32 minutes earlier.
Area forecast discussion, Apr 14, 7:01 PM EST, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
National Weather Service Binghamton NY
801 PM EDT Sun Apr 14 2019
.SYNOPSIS...
A period of rain and scattered thunderstorms will impact the
area late this evening and overnight. Some thunderstorms could
be severe with damaging winds, heavy rain and small hail. Monday
will be much cooler and cloudy with lingering rain showers,
mixing with wet snow during the afternoon and evening.
&&
.NEAR TERM /THROUGH MONDAY NIGHT/...
750 PM UPDATE...Severe thunderstorms just entering extreme
western NY at this time. Over our area, just some widespread
light to moderate showers associated with an ill defined warm
front. Have adjusted the pops and weather to account for the
break in the action ahead of the convection. Also adjusted the
temps due to the wide variability depending pf precip and
position to the fronts.
4 pm update...
Minor changes mostly to the timing of a line of thunderstorms
late this evening and overnight. This will be the biggest threat
this period. Despite the hour of day, thunderstorms could be
severe with damaging winds and maybe a tornado. This all being
forced by a strong system in the Ohio Valley now moving through
upstate NY late tonight. Very strong winds are pumping warm
moist air into the area now. Dewpoints in the 40s will rise into
the 50s. AVP already at 60. This will help with the low level
instability. Cape will be between 500 and 1k. Also low level
winds will be turning and increasing with height to provide bulk
shear of over 50 kts. An approaching upper level jet will
provide added lift. Model soundings indicate that our area will
likely be in a low CAPE high shear environment this evening and
tonight. Shear values are almost off the charts; with 0-6km
bulk shear around 60-75 kts, 0-1km shear around 45-55 kts and
0-1km helicity up to 500 M2/S2. Effective inflow layer shear
reaches 50 kts across NE PA between 00-06z tonight.
The Storm Prediction Center (SPC) has a large portion of our
forecast area under a Slight Risk for severe thunderstorms
still. A small portion of the area along our southwest border
(Bradford/Luzerne counties) is under an Enhanced Risk. WPC also
has our entire forecast area under a Slight Risk for excessive
rainfall.
Warm frontal rain across the area now. Amounts mostly under half
an inch. This will not cause any problems. Models show this
moving out by 8 PM. Then wait for the next trigger late evening.
Rain moves into NEPA while a line forms with the cold front
towards midnight. This line progresses quickly across the area
to be gone by 6 AM. Thunderstorms will have strong winds and
heavy rain. With the wet ground this could cause localized flash
flooding. Total rainfall of around an inch. This rain will
run off and rivers will rise but not flood. River forecasts all
below flood stages. This is true even in Oneida County where the
bulk of the snow just melted.
Temperatures fall late tonight then stay there with strong cold
air advection from the northwest. Clouds will remain over NY
with some showers. Colder temperatures falling through the 40s
and even 30s by late in the day in CNY will give the area some
snow mixing in. Some light snow accumulations possible across
the higher terrain in CNY late Monday into Monday evening. The
showers end around midnight. Temperatures fall mostly into the
low 30s Monday night. High pressure builds into the area late
Monday night into Tuesday.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
Tuesday: High pressure is expected to build eastward into our
region from the Great Lakes. This may provide a temporary window
of clearing. However, several ensemble members and the
operational GFS are faster with a warm front approaching the
area Tuesday afternoon. With that said, an isolated shower can
not be ruled out Tuesday afternoon west of I-81. Highs Tuesday
should warm into the 50's.
Tuesday night through Wednesday night: A warm front is expected to
move into the region and only slowly move throughout this period.
Moisture is likely to overrun this boundary to produce clouds
and some light showers on occasion. The ECMWF suite continues
to be on the drier end with the operational GFS and the GEFS
slowly coming down in terms of rainfall coverage and intensity.
Therefore, rain chances have been lowered given the lower
coverage of rainfall expected at this time. Clouds should keep
lows around 40 Tuesday night with highs Wednesday a few degrees
warmer than Tuesday. If we continue a drying trend in this time
period, fire weather may become more of a concern if the warm
front trends slower on tuesday with the moisture advection late
in the day. Right now Minimum RH values look to be around
35-40% along with momentum transfer off of soundings showing
the potential for some 20 mph gusts. Both of these do not reach
critical values. The passage of a warm front should keep
temperatures in the 40's again Wednesday night.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
Thursday and Thursday night: The warm frontal boundary is likely to
lift north of the region allowing for a drier and warmer period
ahead of the next cold front. A marine layer may keep low
clouds around across the Southern Catskills during the day
Thursday. This will keep that region slightly cooler with the
rest of the region seeing highs in the 60's. Given the warm air
advection and clouds thursday night, temperatures should only
fall into the 50's.
Friday through Sunday: Another very dynamic setup is likely with a
strong cold front moving across our area. Plenty of warm and moist
air should move into our region ahead of the front. Moisture
should be lifted along the cold front for several rounds of
showers. Ensembles are showing some instability riding northward
ahead of the front leading to a thunderstorm threat as well.
Given the likelihood of a high shear environment as well,
another severe thunderstorm threat is possible. Timing of the
front and northward extent of the instability are still somewhat
uncertain being around 5 days out. The front looks to be slow
exiting the region with more in the way of showers lingering
around next weekend. Temperatures look to cool into the 50's and
60's this weekend with 40's for lows.
&&
.AVIATION /00Z MONDAY THROUGH FRIDAY/...
Highly variable and difficult to forecast conditions this
evening as a warm front with deep moisture and a southwest flow
sweeps through the area. Conditions vary from IFR to VFR at
times, especially over the hilly terrain. RME and SYR,
benefiting from downslope conditions will be more solidly in
the VFR category. Later tonight, a cold front will bring strong
convection and gusty winds, but possibly improved ceilings as
mixing brings the deck up.
Behind the front on Monday, expect cold advection clouds and
moisture bringing widespread MVFR to the area with lowered
ceilings and visibilities in rain showers.
Fronts in the vicinity will bring the threat of LLWS for much
of the night.
Outlook...
Monday evening...Restrictions with wrap-around rain showers,
possibly mixing with wet snow at higher elevation sites.
Monday overnight through Tuesday...becoming mostly VFR.
Wednesday through Thursday...Primarily VFR.
Friday...Restrictions likely with rain.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.
&&
SYNOPSIS...DGM/TAC
NEAR TERM...DGM/TAC
SHORT TERM...MWG
LONG TERM...MWG
AVIATION...DGM/TAC
Hazardous weather outlook, Apr 14, 2:24 PM EST, 7 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
324 PM EDT Sun Apr 14 2019
NYZ009-037-151930-
Northern Oneida-Southern Oneida-
324 PM EDT Sun Apr 14 2019
This Hazardous Weather Outlook is for central New York.
.DAY ONE...This Afternoon and Tonight.
Periods of rain are expected through tonight. Locally heavy rainfall
is possible from this system which will increase the chance of small
stream and poor drainage flooding, particularly in locations where
any residual snow cover melts away this weekend. The Black River
flowing through Boonville, and West Canada creek from Hinckley to
Poland should be monitored closely for possible minor flooding.
Some thunderstorms with damaging winds are also possible overnight.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NYZ015>018-022>025-036-044>046-055>057-062-PAZ038>040-043-044-047-
048-072-151930-
Yates-Seneca-Southern Cayuga-Onondaga-Steuben-Schuyler-Chemung-
Tompkins-Madison-Cortland-Chenango-Otsego-Tioga-Broome-Delaware-
Sullivan-Bradford-Susquehanna-Northern Wayne-Wyoming-Lackawanna-
Luzerne-Pike-Southern Wayne-
324 PM EDT Sun Apr 14 2019
This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.
.DAY ONE...This Afternoon and Tonight.
Rain will continue tonight, with thunderstorms also likely. The
thunderstorms could be severe with damaging winds, isolated
tornadoes, and hail. Locally heavy rainfall is possible from this
system, bringing a low chance for small stream and poor drainage
flooding to the area. Main stem rivers will rise a few to several
feet from this rainfall, but river flooding is not currently
expected.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Apr 14, 9:33 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Binghamton NY
1033 PM EDT Sun Apr 14 2019
NYZ015-016-022-150330-
Steuben NY-Seneca NY-Yates NY-
1033 PM EDT Sun Apr 14 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...SENECA...YATES AND
NORTHERN STEUBEN COUNTIES UNTIL 1130 PM EDT...
At 1032 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Bloomfield to near Honeoye to Wayland. Movement
was northeast at 50 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Seneca Falls, Waterloo, Penn Yan, Romulus, Fayette, Benton, Potter,
Wayland, Middlesex and Pulteney.
LAT...LON 4258 7758 4258 7737 4267 7737 4276 7731
4276 7698 4301 7697 4302 7671 4296 7674
4284 7671 4279 7674 4273 7673 4256 7703
4249 7717 4256 7734 4257 7759
TIME...MOT...LOC 0232Z 243DEG 43KT 4291 7741 4277 7743 4256 7757
JRKThunderstorm Wind, Steuben
- When
- April 14, 9:33 PM EST
- Where
- Steuben County, 0.86 mi SW of Hornell
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 42.320, -77.660
Strong thunderstorm winds knocked down a tree, which blocked County Road 68.
Thunderstorm Wind, Broome
- When
- April 15, 12:13 AM EST
- Where
- Broome County, Vestal
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 42.080, -76.050
Strong thunderstorm winds knocked down hundreds of trees.
Thunderstorm Wind, Broome
- When
- April 15, 12:20 AM EST
- Where
- Broome County, 1.47 mi SSW of Binghamton
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 42.100, -75.910
Thunderstorm Wind, Broome
- When
- April 15, 12:27 AM EST to 12:45 AM EST
- Where
- Broome County, 1.33 mi NE of Kattleville to 0.23 mi ENE of Vallonia Spgs
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $15,000
- Reported by
- NWS Storm Survey
- Coordinates
- 42.212, -75.830
A concentrated area of straight-line wind damage from a severe |thunderstorm was first observed in Chenango Valley State Park. |Dozens of pine trees were uprooted or snapped at the trunk near the |main park entrance. Sporadic damage to trees continued as the storm |moved eastward. A large tree fell on a house on Route 221 near Moot |Town Road. Farther east, minor roof damage from strong winds |occurred at a few businesses and residential houses in Harpursville. |The last of the substantial damage occurred near the intersection of |Route 26 and Route 40 in Afton. A large portion of a roof was blown |off a house while the metal roof of a barn across the street was |torn off.
Maximum wind speeds from this downburst was estimated to be near |80 mph.
Thunderstorm Wind, Broome
- When
- April 15, 12:28 AM EST
- Where
- Broome County, 0.76 mi NNW of Langdon to 0.61 mi NNW of Langdon
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $15,000
- Reported by
- NWS Storm Survey
- Coordinates
- 42.080, -75.827
Severe thunderstorms rolled through southern Broome County early in the morning of the 15th. A microburst with estimated winds at 70 mph blew through Conklin damaging the Conklin Fire Station as a few bricks were knocked off. Numerous trees and branches were blown down in the adjacent neighborhood to the fire station.
Thunderstorm Wind, Broome
- When
- April 15, 12:30 AM EST
- Where
- Broome County, Sanitaria Spgs
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- County Official
- Coordinates
- 42.170, -75.770
Strong thunderstorm winds knocked down numerous trees.
Tornado, Broome
- When
- April 15, 12:32 AM EST to 12:35 AM EST
- Where
- Broome County, 1.82 mi SW of Tunnel to 1.16 mi SE of Tunnel
- Rating
- EF1
- Path length
- 2.15 mi
- Path width
- 175 yd
- Property damage
- $15,000
- Reported by
- NWS Storm Survey
- Coordinates
- 42.203, -75.747
Several trees were uprooted just to the west of Monkey Run Road in |Fenton which was likely close to where the tornado touched down. |The most significant damage occurred as the tornado tracked |eastward through two residential properties on Monkey Run Road. |Several dozen softwood and hardwood trees were uprooted or snapped|in its path. One house sustained moderate damage to the roof. The|roof cover that was above the deck was lofted across the back |yard. Insulation from the attic and a trampoline in the back yard |was found 250 yards away in the middle of a densely wooded area. |Damage to another house included ten broken windows, loss of |shingles and a garage door that was torn off.
Farther east, several large pine trees were uprooted or snapped |while roof shingles were torn off a house on Tunnel Road. Tree |damage became much more sporadic farther east as the tornado lifted |near Walling Road in Colesville.
The damage when the tornado was at peak intensity was consistent |with an EF-1 tornado with maximum estimated winds near 100 mph.
Thunderstorm Wind, Broome
- When
- April 15, 12:37 AM EST
- Where
- Broome County, Belden
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Social Media
- Coordinates
- 42.200, -75.670
Strong thunderstorm winds knocked down trees, blew over a shed, and damaged a building.
Thunderstorm Wind, Broome
- When
- April 15, 12:39 AM EST
- Where
- Broome County, Harpursville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Social Media
- Coordinates
- 42.180, -75.620
Strong thunderstorm winds knocked down numerous trees. Some fell on homes.
Thunderstorm Wind, Delaware
- When
- April 15, 1:25 AM EST
- Where
- Delaware County, Meridale
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 42.370, -74.950
Strong thunderstorm winds knocked down trees.
Thunderstorm Wind, Delaware
- When
- April 15, 1:25 AM EST
- Where
- Delaware County, Meredith
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 42.350, -74.950
Strong thunderstorm winds knocked down trees and wires.
Thunderstorm Wind, Broome
- When
- April 15, 1:30 AM EST
- Where
- Broome County, 15.46 mi E of Deposit
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 42.010, -75.130
Cabins were damaged by strong thunderstorm winds. These winds also downed power poles and snapped trees.
Thunderstorm Wind, Delaware
- When
- April 15, 1:30 AM EST
- Where
- Delaware County, 1.47 mi SSW of Harvard
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 42.010, -75.130
Strong thunderstorm winds blew down and snapped numerous trees.
Thunderstorm Wind, Delaware
- When
- April 15, 1:44 AM EST
- Where
- Delaware County, 0.69 mi N of Andes
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 42.190, -74.780
Strong thunderstorm winds knocked down wires.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Ohio, April 14, 20195 injured · $598,000 · EF2 · 32 events
- Tornado in Pennsylvania, April 14, 2019$1.0 million · EF2 · 1 event
- Damaging Winds in Virginia, April 14 to 15, 20191 death · 1 injured · 61 kt wind · 18 events
- Tornadoes and Hail in Georgia, April 14, 2019$1.2 million · EF1 · 25 events
- Tornadoes and Hail in Pennsylvania, April 14 to 15, 2019$292,000 · EF1 · 29 events
- Hail and Damaging Winds in Pennsylvania, April 14 to 15, 2019$525,000 · 1.5 in hail · 37 events
- Tornado and Hail in Ohio, April 14, 20193 injured · $285,000 · EF0 · 23 events
- Hail and Damaging Winds in West Virginia, April 14, 20191 injured · $116,000 · 66 kt wind · 30 events
- Tornado and Damaging Winds in Georgia, April 14, 2019$106,000 · EF1 · 14 events
- Tornadoes and Damaging Winds in South Carolina, April 14, 2019$150,000 · EF1 · 6 events
- Tornado in Pennsylvania, April 14, 2019$100,000 · EF1 · 1 event
- Tornado and Hail in Pennsylvania, April 14, 2019$92,000 · EF0 · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 821003, 821013, 821075, 821096, 821092, 821034, 820956, 821039, 821044, 821046, 821066, 821059, 821063, 821068.